Focal Migraines and the ‘oral contraceptive pill’.
So I promised in my previous post to explain why the ‘pill’ can be bad for some migraine sufferers. The specific risk is to focal migraine sufferers when prescibed the contraceptive Pill.
Oral contraceptives – important information for women
Oral contraceptives that contain hormones can frequently be one of the main ‘Triggers’ for migraine in women. It is also worth noting that the difference between a migraine with or without aura also known as focal migraines can seriously affect your choice of contraception. As someone who was incorrectly prescribed the combined contraceptive pill by my family GP, I know this to be only too true.
Why does my having ‘focal migraines’ make a difference to my choice of pill?
You may well ask why ‘focal migraines’ make such a difference, let me enlighten you. All women with ‘aura’ migraines who want / need to take the combined contraceptive pill need to know this information. Sufferers from ‘focal’ migraines like myself are at a greater risk of ‘ischaemic stroke’ I was not told this until a horrified female locum told me, at this time I had been on the pill for 3 years in the 1980’s!
The combined contraceptive pill and the risk of stroke
Although the risk is usually small in my case it was increased due to my having been prescribed it for Polycystic ovaries. Even at this time, it was known to increase the risk of diabetes and possible strokes. So the combination of my health condition and the combined oral contraceptive could actually have had very serious if not fatal consequences. The female locum did go very white and even though I should have been weaned off the pill. I was told to stop it immediately.
Why you should always talk to your GP before taking the contraceptive pill
The moral is always tell your doctor what type of migraine you suffer from before agreeing to take the contraceptive pill [they won’t always think to ask you!] Even if you are not sure what type of Migraine you have, explain your symptoms and your GP will tell you. Make sure to mention any visual disturbance.
Sometimes, although you may not have suffered ‘aura migraines’ before. Taking the pill can actually ‘trigger’ them. Tell your GP immediately, and he/she will help you to find an alternative to the ‘oral contraceptive pill’.
In conclusion, as with all medical conditions, don’t be scared. Talk to your GP and find the best way together to manage your condition in the future.
Comment below about your experiences. Have you had the ‘pill’ prescribed to you incorrectly?
Disclaimer: All information on this page has come directly from personal experience. If in any doubt make an appointment with your GP.